The case describes hemophagocytic lymphohistiocytosis (HLH), which occurred in a young boy in Italy with spinal muscular atrophy, who was treated with onasemnogene abeparvovec.
Researchers in Italy published what they said is the first case of a rare and life-threatening syndrome characterized by excessive immune activation following gene replacement therapy for spinal muscular atrophy (SMA).
The report describes the development of hemophagocytic lymphohistiocytosis (HLH) shortly after initiation of onasemnogene abeparvovec (sold as Zolgensma), the first gene therapy approved for treating pediatric patients with biallelic mutations in the SMN1 gene.
“To the best of our knowledge, no cases of HLH secondary to the administration of OA have been described in literature so far,” explained the researchers. “HLH is a rare immunological syndrome characterized by the uncontrolled, self-perpetuating activation of cytotoxic lymphocytes and macrophages, resulting in an hyperproduction of pro-inflammatory cytokines, such as interferon- gamma (IFNγ), interleukin (IL)-1b, and IL-18, eventually leading to tissue injury and multiorgan dysfunction.”
The safety profile of onasemnogene abeparvovec has been characterized in clinical trials, with the most frequently reported adverse effects generally being mild to moderate. Adverse effects have included vomiting, fever, hypertransaminasemia, transient thrombocytopenia and elevated troponin I. Recently published reports have cited 2 similar cases of subacute liver failure and a case of thrombotic microangiopathy after treatment.
However, last week STAT reported that 2 patients died from actute liver failure about 5 to 6 weeks after administration of the 1-time therapy and after a corticosteroid taper.
In this case, the researchers reviewed their patient, a 3-year-old boy with SMA 1. Diagnosed at 3 months, the boy was treated with nusinersen from diagnosis until age 3 years when he received onasemnogene abeparvovec. Symptoms began 36 hours after infusion.
Symptoms included a fever and the presentation of erythematous, confluent, and itchy lesions that spread to his upper limbs, trunk and face, and hepatosplenomegaly.
Due to the child’s symptoms and lab work, the researchers were able to conclude that an HLH diagnosis was probable without a need for a bone marrow aspirate. Based on H-score for reactive hemophagocytic syndrome, the researchers calculated that the probability of HLH was over 99%.
“Our patient had no family history of HLH, and laboratory tests performed before treatment with OA were negative and/or normal, including evaluation of anti-AAV9 antibodies. Thus, we could rule out any viral or bacterial infections or other underlying organ disorders,” wrote the researchers.
“Despite prophylactic steroid therapy, 2 days after the infusion of OA the patient developed symptoms and laboratory abnormalities which were compatible with HLH and that promptly resolved after administration of boluses of methylprednisolone. Based on this evidence, we can speculate that the adeno-associated viral vector of the drug was the trigger for the activation of hyperinflammatory response.”
The researchers noted that prior to treatment, the patient’s lab tests for transaminases, inflammation parameters, coagulation profile and anti-AAV9 antibody titer were all negative and/or normal. Following the development of symptoms after onasemnogene abeparvovec, new lab work showed anemia, leukopenia, thrombocytopenia; an increase in CRP, LDH, and D-Dimer; hyperferritinemia, hypertriglyceridemia, hypofibrinogenemia, and mild hypertransaminasemia.
Methylprednisolone was administered at a dose of 30 mg/kg/day for 3 days before progressively tapering in the days following. Following methylprednisolone administration, the child improved, with his fever and skin lesions resolving and his blood tests normalizing.
The authors called for targeted monitoring of inflammatory markers after administering the gene therapy.
Galletta F, Cucinotta U, Marseglia L, et al. Hemophagocytic lymphohistiocytosis following gene replacement therapy in a child with type 1 spinal muscular atrophy. J Clin Pharm Ther. Published online August 4, 2022. doi: 10.1111/jcpt.13733